The therapeutic use of heparin results in thrombocytopenia in 5–30% of patients. In 0.1–1% of patients treated with heparin, the platelet count decreases to between 100 × 109/l and 50 × 109/l and leads to severe synchronous central arterial and venous thrombosis with a mortality of 18–36%. This is known as ”white-clot syndrome” or heparin-induced thrombocytopenia II (HIT-II syndrome). Whilst the clinical aspects and the central type of thrombosis in HIT-II syndrome are well documented, the histomorphology and differential diagnosis of thrombosis are not. We report three cases of HIT-II syndrome with thrombosis of the central arteries and veins. The HIT-II thrombi could be differentiated from thrombi of other origins, particularly from mural thrombi. Heparin-induced thrombi were seen on microscopical examination to be like onion skin in structure, and immunohistochemistry showed that they had a markedly reduced content of fibrin and clearly enhanced amounts of IgG and IgM. The layered structure thus implied appositional growth. The thrombi in HIT-II syndrome do not seem to be induced by activation of the coagulation cascade, but by platelet aggregation mediated by anti-platelet antibodies.
This is a preview of subscription content, log in to check access.
Buy single article
Instant access to the full article PDF.
Price includes VAT for USA
Subscribe to journal
Immediate online access to all issues from 2019. Subscription will auto renew annually.
This is the net price. Taxes to be calculated in checkout.
Received: 12 September 1997 / Accepted: 6 January 1998
About this article
Cite this article
Hermanns, B., Janssens, U., Handt, S. et al. Pathomorphological aspects of heparin-induced thrombocytopenia II (HIT-II syndrome). Virchows Archiv 432, 541–546 (1998). https://doi.org/10.1007/s004280050203
- Key words Heparin